my experience that has helped is this:
a) the bad lows occur because the external insulin circulating in your blood system lasts longer than the glucose output from gut so that if gut/intestine runs out eralier, the body is driven lower than needed. Disturbances in gut/intestine from food/pests can disrupt the glucose output cauasing a bad low. Here the CGMS is handy watching for glitches in process and jumping in with the glucose tablets - been there done that.
b) dosing is a trick art requiring one to dose not for the peak glucose levels but down from peak and watch the time to live of that insulin. CGMS is great help here watching the digestion cycles and their cycle times.
Basically, one has to balance digestion/glucose ouput cycle time with the time to live absorption rate of the insulin so that when digestion cycle time over, there is not much insulin left either to drive one nuts.
c) insulin really does not get consumed in the reactions but keeps circulating kicking butt until yanked out by liver/kidneys. This is why most critical to track injection times, dose and to live time on your body of a particular fast acting insulin.
d) basil/slow acting insulins are there to keep some positive pressure on the insulin/glucose storage cycle and balance out the regular liver low level glucose output cycle otherwise it creeps getting higher on the blood glucose level.
e) amazingly , the body no better guesses the meal bolus size than a human does externally, neither have a spectrometer to accuartely get the carbs. The body does not care since when body working correctly will if it was over guessing carbs - kick the liver into action or if not enough shoot in more insulin. Diabetic has no choice but to manually adjust and pray ok.
Good luck and best wishes.